Thunderstorm Wind, Monroe
- When
- May 30, 7:50 PM EST to 8:05 PM EST
- Where
- Monroe County, Shawnee on Deleware
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.017, -75.117
A severe thunderstorm knocked down several trees and power lines across the eastern part of Monroe County from Middle Smithfield Township south through Stroudsburg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm knocked down several trees and power lines across the eastern part of Monroe County from Middle Smithfield Township south through Stroudsburg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 30, 3:00 PM EST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 400 PM EDT TUE MAY 30 2006 .SYNOPSIS... THOSE WHO ENJOY THE HEAT OF SUMMER HAVE CERTAINLY BEEN TREATED TO AN EARLY START TO SUMMER THIS YEAR. WHAT A NEAR PERFECT MEMORIAL DAY WEEKEND OUR REGION HAD, WITH THE EXCEPTION OF ISOLATED STORMS LATE YESTERDAY. THE UPPER-LEVEL PATTERN, WHICH HAS COMPRISED OF A BUILDING UPPER RIDGE, WILL NOW BE UNDERGOING A CHANGE. THE UPPER-LEVEL RIDGE WILL SLOWLY FLATTEN OUT AND BE REPLACED BY A UPPER-LEVEL TROUGH DIGGING INTO THE NORTHEAST TOWARD THE END OF THE WEEK. THE BACKDOOR COLD FRONT THAT HAS BEEN ADVERTISED FOR THE PAST SEVERAL DAYS, NOW LOOKS LIKE IT WILL WASH OUT AS IT TRIES TO ENTER OUR REGION TONIGHT. THE EFFECT WILL BE THERE THOUGH AS TEMPERATURES WILL BE STEPPING DOWN SOME OVER THE NEXT COUPLE OF DAYS FROM THE RECENT HEAT. THE NEXT CHANCE OF WIDESPREAD SHOWERS AND THUNDERSTORMS LOOKS TO BE DURING THE LATER THURSDAY AND FRIDAY TIME FRAME. && .NEAR TERM /TONIGHT/... THE BACKDOOR FRONT WHICH HAS BEEN DISCUSSED FOR SEVERAL DAYS NOW SEEMS TO BECOME HUNG UP THIS AFTERNOON ACROSS EASTERN NEW YORK STATE TO CONNECTICUT. THIS SHOWS UP IN THE SURFACE ANALYSIS, AND ALSO SOMETHING TO NOTE IS THAT MOST SURFACE WINDS HAVE VEERED TO THE SOUTHEAST THIS AFTERNOON. IT APPEARS THIS BACKDOOR FRONT DOES NOT MAKE IT MUCH FARTHER TO THE SOUTHWEST TONIGHT, AS IT PROBABLY DISSIPATES. EVEN WITH THE ONSHORE FLOW, ALTHOUGH WEAK, THE COASTAL SECTIONS HAVE WARMED TO NEAR 80 DEGREES THIS AFTERNOON. SO, THE MAIN FOCUS FOR THIS EVENING WILL BE ANY CONVECTIVE POTENTIAL (MAINLY NORTHWEST ZONES), THEN LATER TONIGHT WE WILL FOCUS ON THE POTENTIAL FOR SOME LOW CLOUDS AND FOG DEVELOPING. WATER VAPOR IMAGERY SHOWING A SHORT WAVE MOVING TOWARD NORTHEAST NEW YORK STATE WERE CONVECTION HAS DEVELOPED EARLY THIS AFTERNOON. OUR REGION HAS REMAINED PRETTY MUCH CAPPED THIS AFTERNOON, WITH JUST SOME CU POPPING. WITH NOT MUCH LIFT PRESENT THUS FAR, THE CU FIELD HAS REMAINED FAIRLY FLAT, ALTHOUGH THE CU FIELD AT 19Z CAN BE SEEN MOVING FARTHER INLAND AS THE STABLE OCEAN INFLUENCE ADVECTS INLAND. A 18Z LAPS ANALYSIS REVEALS CAPE VALUES BETWEEN 1500-2500 J/KG ACROSS OUR CWA THIS AFTERNOON (LOWER AT THE COAST). DEFINITELY PLENTY OF INSTABILITY PRESENT, HOWEVER THERE IS NOT A WHOLE LOT TO FOCUS CONVECTIVE INITIATION. THE 12Z PARALLEL-NAM/WRF LOOKS TO BE DOING A VERY GOOD JOB IN SHOWING THE ONGOING CONVECTION ACROSS NORTHEAST NEW YORK STATE (THE 12Z GFS IS HAVING SOME CONVECTIVE FEEDBACK ISSUES THROUGH THIS EVENING). WITH THE FLOW GOING UP AND OVER THE RIDGE, THIS CONVECTION WILL TRAVEL SLOWLY SOUTHWARD THIS EVENING. THE PARALLEL-NAM/WRF BRINGS SOME CONVECTION INTO OUR FAR NORTHWESTERN ZONES THIS EVENING. THERE IS ALSO THE POTENTIAL THAT ISOLATED CONVECTION CAN POP THIS EVENING ACROSS THE HIGHER TERRAIN OF OUR NORTHWESTERN ZONES (TOPO MAP OVERLAY ONTO THE RADAR IMAGERY SHOWS THE STORMS IN SOUTHEAST NEW YORK STATE INITIATED OVER THE HIGHER TERRAIN WITH A SOUTHEAST FLOW INTO THAT REGION). NOTE, A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM JUST NORTH OF OUR CWA. AS A RESULT OF THE ABOVE, WE WENT WITH LOW CHC POPS FOR AREAS FROM BERKS COUNTY, PA TO SUSSEX COUNTY, NJ ON NORTHWESTWARD FOR A SCATTERED THUNDERSTORM OR TWO THIS EVENING. WE RAN WITH A SLIGHT CHC POP FOR AN ISOLATED THUNDERSTORM FOR A NARROW AREA JUST SOUTH OF THIS LOW CHC REGION. ELSEWHERE, IT SHOULD REMAIN PRECIPITATION-FREE AS THE AIRMASS SHOULD REMAIN CAPPED AND NO REAL TRIGGER CAN BE FOUND. WITH THE OVERALL LOW-LEVEL FLOW ONSHORE, A SEABREEZE IS NOT WELL DEFINED ON THE RADARS ATTM, THEREFORE PROBABLY EVEN LESS OF A TRIGGER FOR CONVECTION FOR THE COASTAL AREAS. ANY CONVECTION THAT DOES POP COULD PUT DOWN VERY HEAVY RAINFALL AS STORM MOTIONS ARE SLOW AND PW VALUES ARE AROUND 1-INCH. VERTICAL SHEAR IS WEAK, THEREFORE STORMS MAY BE PULSE TYPE AND THEN JUST COLLAPSE. HOWEVER, LOCALLY GUSTY WINDS ARE POSSIBLE WITH ANY STORM. HAIL SHOULD MOSTLY BE SUB-SEVERE IN ANY STORM THAT DECIDES TO POP AS FREEZING LEVELS ARE UP AROUND 11,000 FEET. AFTER THIS EVENING, OUR ATTENTION THEN TURNS TO POSSIBLE LOW CLOUDS AND FOG DEVELOPING, ESPECIALLY CLOSER TO THE COAST. WATCHING ISOLATED CONVECTION POPPING JUST SOUTHWEST OF SUSSEX COUNTY, DE WITH SEABREEZE/ONSHORE PUSH, BUT FOR NOW LEFT THAT AREA DRY AS CELLS MOVING SOUTHWESTWARD. HAVE BEEN WATCHING THE LOW CLOUD DECK WELL OFF THE COAST ALL DAY. AS THE WINDS CONTINUE TO BECOME MORE SOUTHEASTERLY, THESE LOWER CLOUDS ARE TRYING TO ADVECT NORTHWESTWARD. THE MODEL GUIDANCE DOES SHOW SOME FOG FORMING LATER TONIGHT, WITH AREAS CLOSER TO THE COAST GETTING HIT WITH THE FOG AND/OR LOW CLOUDS HARDER. THIS IDEA SEEMS REASONABLE, GIVEN THE OFFSHORE LOW CLOUD DECK ALREADY PRESENT, AS THE OVERALL WIND FIELD BECOMES MORE FAVORABLE TO ADVECT THAT CLOUD MASS INTO OUR COASTAL AREAS (AS WELL AS SOME FOG FORMING IN PLACE). FOR NOW WE WENT WITH AREAS OF FOG LATE TONIGHT FOR THE COASTAL AREAS INCLUDING THE MARINE ZONES. ELSEWHERE, TOSSED IN PATCHY FOG LATE TONIGHT. TEMPERATURES TONIGHT WILL BE MILD, AND WENT WITH MORE OF A MET/MAV BLEND. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... THE UPPER-LEVEL RIDGE WILL BE SLIDING EASTWARD DURING THIS TIME FRAME AS A SHORT WAVE TROUGH HEADS INTO THE NORTHEAST. WEDNESDAY SHOULD BE MOSTLY DRY AS THE MIDLEVEL RIDGE SHOULD BE NEAR THE REGION. THE ATMOSPHERE DOES BECOME SOMEWHAT UNSTABLE WEDNESDAY WITH CAPE VALUES OF 500-1000 J/KG (THE NAM CAPES MAY BE A TOUCH HIGH ONCE AGAIN). A WEAKENING COLD FRONT WILL BE MOVING THROUGH THE EASTERN GREAT LAKES LATE IN THE DAY. BOTH THE NAM AND GFS BOTH AGREE IN HOLDING THE CONVECTION TIED WITH THE FRONT WEST OF OUR CWA WEDNESDAY. HOWEVER, WE CANNOT RULE OUT AN ISOLATED STORM POPPING ACROSS THE NORTHWEST ZONES DUE TO TERRAIN, THEREFORE A SLIGHT CHC POP HAS BEEN MAINTAINED HERE FOR THE AFTERNOON. SHOWERS AND THUNDERSTORMS SHOULD THEN SLOWLY SAG INTO THE CWA FROM THE WEST MOSTLY DURING THURSDAY AFTERNOON AS THE WEAKENING BOUNDARY ARRIVES AND HEIGHT FALLS OCCUR. WETBULB ZERO HEIGHTS ARE UP NEAR 11,000 FEET THURSDAY AFTERNOON WITH RELATIVELY LIGHT WINDS, THEREFORE A LARGE HAIL AND DAMAGING WIND THREAT APPEARS TO BE LOW ATTM. PW VALUES ON THE OTHERHAND ARE NEARING 2 INCHES, THEREFORE WE MAY HAVE TO TEND WITH HEAVY RAINFALL THURSDAY AFTERNOON AND EVENING COMPARED TO SEVERE THUNDERSTORMS. THIS WILL CONTINUE TO BE MONITORED. SINCE THE BACKDOOR FRONT IS NOT REALLY ANTICIPATED TO PENETRATE INTO OUR CWA, WE HAVE RAISED THE HIGH TEMPERATURES FOR WEDNESDAY (MAINLY A BLEND OF THE MAV/MET GUIDANCE). && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... THE HPC FORECAST TODAY GENERALLY FOLLOWS THE ENSEMBLES, WHICH CLOSELY RESEMBLES THE ECMWF. IN GENERAL, THIS MEANS THE LONGER RANGE PART OF THE OPERATIONAL GFS IS TOO AMPLIFIED. THEREFORE, A COLD FRONT DROPS DOWN FROM THE NORTHWEST, CROSSING THE REGION ON FRIDAY (NORTH) AND FRIDAY EVENING (SOUTH). SCATTERED SHOWERS AND THUNDERSTORMS SHOULD PRECEDE AND ACCOMPANY THE FRONT. AS FRONT MAY SLOW FOR A TIME AS IT CROSSES OUR REGION, WE MAY NEED TO WATCH FOR SOME LOCALLY HEAVY RAINFALL, ESPECIALLY WITHIN ANY CONVECTIVE ELEMENTS. ON SATURDAY, IT APPEARS THAT THE FRONTAL BOUNDARY IS FAR ENOUGH EAST TO ALLOW FOR A DRY FORECAST. SUNDAY AND MONDAY REMAIN DRY AS HIGH PRESSURE BUILDS ACROSS THE REGION. TEMPERATURES BEHIND THE FRONT WILL DROP BACK TO SEASONABLE NORMALS OR A BIT BELOW, BUT NOT AS COOL AS THE OPERATIONAL GFS INDICATES. BY TUESDAY, THE HIGH MOVES OFF THE COAST AND TEMPERATURES START TO REBOUND IN A DEVELOPING SOUTH TO SOUTHWEST FLOW. && AVIATION... VFR CONDITIONS WILL TRANSITION INTO THE MVFR RANGE OVERNIGHT DUE TO VISIBILITY RESTRICTIONS. THERE IS A VERY GOOD CHANCE THAT THE STRATUS/FOG BANK OFF THE COAST WILL ADVECT INLAND OVERNIGHT AND BRING KACY DOWN INTO THE IFR OR LIFR RANGE. ANY RESTRICTIONS WILL IMPROVE BY MID-MORNING. && .MARINE... VISIBLE SAT PIX SHOWS A STRATUS/FOG DECK ABOUT 100-150 MILES OFF THE COAST. WITH A SOUTHEASTERLY FLOW EXPECTED THROUGH THE NIGHT, CHANCES ARE QUITE HIGH THAT THERE WILL BE SIGNIFICANT RESTRICTIONS IN VISIBILITY BY MORNING. AS WITH MONDAY MORNING, ANY FOG THAT DOES DEVELOP WILL DISSIPATE BY THE LATE MORNING HOURS. IN TERMS OF WINDS AND SEAS, THERE ARE NO WORRIES THROUGH EARLY FRIDAY. ON FRIDAY AFTERNOON, SEAS ARE EXPECTED TO APPROACH OR EVEN REACH 5 FEET AS A SOUTHWEST FLOW INCREASES BEFORE A COLD FRONTAL PASSAGE. && .CLIMATE... ...SUMMER ANALOGS... IN SPITE OF A COOL START TO MAY, MAY 2006 WILL BE WARMER THAN NORMAL IN PHILADELPHIA. GOING BACK TO 1872, THERE WERE 17 INSTANCES IN WHICH BOTH APRIL AND MAY WERE WARMER THAN THE LONG TERM NORMAL (IN THE UPPER THIRD OF ALL APRILS AND MAYS). BELOW ARE WHAT OCCURRED IN PHILADELPHIA DURING THE ENSUING SUMMERS. WE DID CROSS REFERENCE ENSO STATES AND REMOVED THE TWO THAT WERE TRENDING TOWARD LA NINA CONDITIONS DURING THE SUMMER. THE CURRENT ENSO STATE IS NEUTRAL. THE SUB SURFACE WATER IS WARMER THAN NORMAL THROUGHOUT MOST OF THE TROPICAL PACIFIC. WE ARE NOT ENSO EXPERTS, BUT THIS SHOULD PRECLUDE A LA NINA FROM RE-EMERGING. THE FIFTEEN REMAINING ANALOG YEARS ARE BELOW. IN THE FOR WHAT ITS WORTH DEPARTMENT 1933 HAS MIRRORED 2006 WITH RESPECT TO TEMPERATURES CLOSER THAN ANY OF THE OTHER ANALOG YEARS SO FAR. IT ALSO WAS A VERY ACTIVE HURRICANE SEASON. YEAR JUNE AVG JULY AVG AUGUST AVG SUMMER AVG SUMMER PCPN 1896 70.4 77.6 76.6 74.9 7.80 1922 73.6 75.5 73.0 74.0 9.54 1933 74.4 76.6 76.0 75.7 19.32 1941 71.6 76.1 73.1 73.6 15.62 1942 72.5 77.2 73.1 74.3 15.86 1959 72.2 75.9 76.5 74.9 16.49 1965 73.4 75.1 75.2 74.6 10.12 1977 68.6 77.8 76.2 74.2 15.50 1980 70.6 78.5 80.0 76.4 9.11 1985 68.8 75.4 74.1 72.8 9.36 1991 75.7 79.0 79.0 77.9 12.01 1993 74.4 81.4 78.9 78.2 8.68 1995 74.3 81.5 79.9 78.6 4.69 2001 75.2 75.4 79.9 76.8 8.20 2004 71.8 76.3 75.0 74.4 16.65 AVG 72.5 77.3 76.4 75.4 11.93 1971-2000 NML 72.3 77.6 76.3 75.4 11.50 && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS/SHORT TERM...GORSE LONG TERM...STAUBER/GORSE AVIATION/MARINE...KRUZDLO CLIMATE...GIGI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 500 AM EDT TUE MAY 30 2006 ANZ430-431-450>455-470-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-311000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 500 AM EDT TUE MAY 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 720 PM EDT TUE MAY 30 2006 NJZ001-007-008-PAZ054-055-060>062-310315- SUSSEX-WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN... JIM THORPE...STROUDSBURG...READING...ALLENTOWN...BETHLEHEM... EASTON 720 PM EDT TUE MAY 30 2006 ...SCATTERED STRONG THUNDERSTORMS POSSIBLE THIS EVENING... AN AREA OF THUNDERSTORMS OVER SOUTHEAST NEW YORK STATE WILL MOVE SOUTHWARDS THIS EVENING INTO NORTHERN NEW JERSEY. OTHER SCATTERED THUNDERSTORMS OVER WAYNE, PIKE AND LACKAWANNA COUNTIES WILL DRIFT SOUTHWARD AND MAY MOVE ACROSS CARBON AND MONROE COUNTIES AS WELL AS THE LEHIGH VALLEY LATER THIS EVENING. ANY THUNDERSTORM MAY CONTAIN DOWNPOURS, GUSTY WINDS AND HAIL. LISTEN FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS THIS EVENING. IF THUNDERSTORMS APPROACH YOUR AREA, GO INDOORS RIGHT AWAY. PO/AH
The Philadelphia radar (KDIX), 133 km away, was scanning. The volume nearest the first event began at 00:49 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507011.